The tragic death of 14-year-old Kanata teen Chloe Kotval from opioid overdose at the end of February has raised awareness in the Ottawa area of the danger and alarming frequency of opioid drug overdoses. As you may have heard in the news, naloxone kits are now being provided free of charge in Ontario pharmacies. All you need to get one is a valid Ontario health card. No prescription is needed.
In some cases, these overdoses are being caused by bad batches of street drugs that are laced with other more dangerous substances. For example, someone injecting heroin may obtain some of the drug that is laced with fentanyl, a drug that is hundreds of times more potent, resulting in a fatality. However, data from the Ontario Coroner’s office show that from 2002 to 2014, while death due to opioid toxicity has indeed increased every year, it’s not just illegal drugs like heroin or high potency drugs like fentanyl that are the culprits. Other opioid drugs such as morphine, hydromorphone, oxycodone, codeine and methadone also contribute to the increased number of deaths. In fact, data from the same time period show that most deaths occurred from oxycodone, a prescription drug (either prescribed or purchased on the street).
Opioid drugs bind to receptors in the brain called “mu” receptors. They are considered “agonists” of those receptors. It is at those receptors that they exert their potent pain relieving action and also produce side effects such as drowsiness, among others. Addiction is mediated through these receptors as well. Overdose can occur if someone is prescribed too high a dose or too strong a medication for their tolerance level or, for example, if there are changes in metabolism that cause an accumulation of the medication in the system. In overdose, breathing can be impaired, blood pressure and heart rate are lowered, and the person affected could be unresponsive. Depending on the severity of the overdose, breathing could be impaired to a level so severe that death results.
Naloxone is a “pure opioid antagonist,” meaning that it blocks the mu receptor. Its affinity for the mu receptor is so strong in fact that it can knock off opioid agonists such as heroin or fentanyl from the receptor and block it so that those drugs cannot bind there. In this way, it acts to reverse the overdose. Even though it is quickly absorbed once injected, it is important to remember that it doesn’t last long; it will only buy the person about half an hour before it wears off and the opioid agonist (the drug that caused the overdose) takes over again and the overdose sets in.
Naloxone kits that are available in pharmacies should include two ampoules of naloxone, alcohol swabs, two syringes with needles, an instruction guide, a breathing barrier for CPR and a card that is filled out at the time of dispensing that verifies that training of the person receiving the kit has been completed by the pharmacist. In a situation of a suspected overdose, shake the person and shout their name to gauge responsiveness. If the patient is unresponsive, call 911 and prepare to inject the drug. Crack open the ampoule using light pressure and an alcohol swab between your finger and the ampoule, then carefully draw up the naloxone into the syringe. Next, inject the contents into the upper arm or leg. If there’s no reaction from the patient, begin chest compressions. If there’s still no response within two or three minutes, a second dose of naloxone is warranted. Inject them again and continue chest compressions until the emergency medical service arrives.
If you have a friend or family member that is on high-dose opioids for pain, consider picking up a naloxone kit just in case. You should also consider picking one up if you know someone who uses these drugs recreationally or if they have a history of opioid dependence. With overdoses being reported every single day in our community, we now have a powerful tool at our disposal to help save lives. The training is easy and the kits are available at a pharmacy near you.
Ontario Pharmacists’ Association: Naloxone course and associated documents
Zenah Surani is the owner and pharmacist of the Glebe Apothecary.